Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 48, NWS Atlanta, GA

January 25, 2023Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 25, 2023, 9:18 AM EST for Forsyth County, Fulton County, Georgia. It took effect at Jan 25, 2023, 12:36 PM EST. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Jan 25, 2023, 9:18 AM EST (14:18 UTC)
In effect from
Jan 25, 2023, 12:36 PM EST
Expired
Jan 26, 2023, 8:42 PM EST
In force
32 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1). The gauge peaked at 7.21 ft at Jan 26, 2023, 10:00 AM EST.

actionminormoderate51001/2501/2601/2701/28
Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

300 
WGUS42 KFFC 251418
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
918 AM EST Wed Jan 25 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-260230-
/O.NEW.KFFC.FL.W.0048.230125T1736Z-230126T2231Z/
/APHG1.1.ER.230125T1736Z.230126T0600Z.230126T1630Z.NO/
918 AM EST Wed Jan 25 2023

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...From this afternoon to tomorrow afternoon.

* IMPACTS...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 9:00 AM EST Wednesday the stage was 6.1 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 7.4 feet just after midnight
    tonight. It will then fall below flood stage late Thursday
    morning.
  - Flood stage is 7 feet.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
5 follow-up statements
763 
WGUS82 KFFC 252019
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
319 PM EST Wed Jan 25 2023

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-260830-
/O.EXT.KFFC.FL.W.0048.000000T0000Z-230126T2230Z/
/APHG1.1.ER.230125T2228Z.230126T0600Z.230126T1630Z.NO/
319 PM EST Wed Jan 25 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until tomorrow afternoon.

* IMPACTS...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 3:00 PM EST Wednesday the stage was 6.5 feet and rising
    slowly.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 7.4 feet just after
    midnight tonight. It will then fall below flood stage late
    Thursday morning.
  - Flood stage is 7 feet.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
787 
WGUS82 KFFC 260218
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
918 PM EST Wed Jan 25 2023

...The Flood Warning is extended for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&


GAC117-121-261430-
/O.EXT.KFFC.FL.W.0048.000000T0000Z-230127T1200Z/
/APHG1.1.ER.230126T0900Z.230126T1800Z.230127T0600Z.NO/
918 PM EST Wed Jan 25 2023

...FLOOD WARNING NOW IN EFFECT UNTIL FRIDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until Friday morning.

* IMPACTS...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 9:00 PM EST Wednesday the stage was 6.7 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 7.2 feet early tomorrow afternoon.
    It will then fall below flood stage early Friday morning.
  - Flood stage is 7 feet.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
130 
WGUS82 KFFC 261024
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
524 AM EST Thu Jan 26 2023

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-262230-
/O.CON.KFFC.FL.W.0048.000000T0000Z-230127T1200Z/
/APHG1.1.ER.230126T1000Z.230126T1800Z.230127T0600Z.NO/
524 AM EST Thu Jan 26 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Minor flooding is occurring and is forecast to continue.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until Friday morning.

* IMPACTS...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 5:15 AM EST Thursday the stage was 7 feet and slowly
    rising.
  - Forecast...The river is expected to rise to a crest of 7.2
    feet this afternoon. It will then fall below flood stage just
    after midnight tonight.
  - Flood stage is 7 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
912 
WGUS82 KFFC 261609
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1109 AM EST Thu Jan 26 2023

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-270415-
/O.EXT.KFFC.FL.W.0048.000000T0000Z-230127T1000Z/
/APHG1.1.ER.230126T1000Z.230126T1800Z.230127T0400Z.NO/
1109 AM EST Thu Jan 26 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding will continue.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until late tonight.

* IMPACTS...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 11:00 AM EST Thursday the stage was 7.2 feet and rising.
  - Forecast...The river is expected to rise to a crest of 7.3
    feet this afternoon. It will then fall below flood stage late
    this evening.
  - Flood stage is 7.0 feet.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
247 
WGUS82 KFFC 270142
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
842 PM EST Thu Jan 26 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

GAC117-121-270245-
/O.CAN.KFFC.FL.W.0048.000000T0000Z-230127T0142Z/
/APHG1.1.ER.230126T1000Z.230126T1530Z.230126T1800Z.NO/
842 PM EST Thu Jan 26 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek near Alpharetta.

* ADDITIONAL DETAILS...
  - At 8:30 PM EST Thursday the stage was 4.7 feet and falling.
  - Forecast...The river is expected to rise to a crest of 5.6
    feet just after midnight tonight.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 25, 6:32 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 25, 6:32 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
632 AM EST Wed Jan 25 2023

...New 12Z Aviation Discussion...

.AVIATION...
(12Z TAFS)
Issued at 625 AM EST Wed Jan 25 2023

Many of the issues at area TAF sites will be over the next few
hours. Main line of showers and storms moving through metro
sites now resulting in LIFR or IFR cigs with TSRA at most sites.
CIGS should slighly improve as the main rain shield moves through
and showers become more scattered on the backside of the line.
Will maintain tempo for those showers which will cause temporary
CIG and VSBY conditions. Winds may be variable for an hour or two
until the main front arrives between 14-15Z but expect a fairly
quick transition from south winds to west winds which should
remain gusty through the day. By afternoon expect MVFR to VFR CIGS
and conditions at all TAF sites.

//ATL Confidence...Avi Update...
Medium confidence on CIGS
High Confidence all other elements

30

&&

.SHORT TERM...
(Today through Thursday)
Issued at 331 AM EST Wed Jan 25 2023

Much of the action in the short term will be over the next 6-12
hours or so. Shortwave trof and attendant surface low lifting
north through the Mid Mississippi Valley will continue northeast
into the Ohio Valley by mid morning. Cold front expected to push
into the state early AM Wednesday will continue to push across the
region. Sensible weather will be broken into 2 regions... the
colder windy rainy northern portion of the state and the southern
tier where enough gulf moisture will surge north to create a small
window of severe weather as the front pushes through late morning
and early afternoon.

To the north...basically north of the Fall line and closer to the
stronger dynamics of the system. A potent low level jet of 70kts
analyzed by the 06z BMX sounding will be moving across the region
through early AM. Some of those winds may mix down with heavier
rain showers along and ahead of the front...particularly across
the higher elevations of N. GA closer to the LLJ max.Gusty winds
can be expected as some of the winds will mix down. One saving
grace from more widespread winds mixing down to the surface will
be a temperature inversion around 925mb noted on both FFC and BMX
soundings at 06z...which will tend to separate the stronger winds
from the BL...regardless, some stronger winds will mix down and
wind gusts to 50mph are possible.

To the south of the fall line, starting to see dewpoints recover
with 50 dewpoints creeping into Crisp and Sumter counties. 60+
dewpoints still remain south in the FL Panhandle, however latest
guidance suggests 60 dewpoints will continue to surge north to a
CSG-MCN line by mid morning. This will result in a small window
of weak instability just ahead of the front. Given the strong wind
shear profile, cant rule out wind damage and/or a brief tornado
spinup in the line...however best chances appear to be in areas
east of I75 and south of I65 late morning into early afternoon.
Current analysis indicating 500+ m2/s2 0-1km helicity values
along and south of the fall line with values 800+ in the 0-3km
layer. SPC has put this region in a Slight Risk for today with the
spinup tornado and damaging winds being the main
risk..particularly with those kinds of wind shear values. It will
only take a little bit of instability.

Beyond today...cold surface high pressure builds in with much
colder temps in store Thu leading into the weekend.

KS

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 331 AM EST Wed Jan 25 2023

Quiet weather will begin the forecast period as surface high
pressure settles into the Southeast. The surface high will push
overhead during the day on Friday with mostly clear skies leading to
chilly temperatures below freezing areawide during the morning.
Temperatures will remain a few degrees below normal Friday afternoon
with another morning of subfreezing temperatures Saturday. As the
surface high drifts east through the day Saturday, southerly flow
will return, and high temperatures will again return to near normal.

The dry first half of the weekend will come to an end by Sunday as a
shortwave trough ejects from the Plains and pushes a surface cold
front into the area. Widespread showers will overspread the area,
particularly by the latter half of the day Sunday. Thunder appears
unlikely at this time give lack of instability, but moderate to
locally heavy rain will be possible, mainly in Middle Georgia.
Briefly drier conditions may return on Monday, but this appears
short-lived as another system is waiting in the wings, likely
arriving by midweek and bringing additional rainfall. Temperatures
look to trend back above normal next week.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          36  48  28  48 /   0   0   0   0
Atlanta         36  47  28  47 /   0   0   0   0
Blairsville     31  41  22  43 /   0   0   0   0
Cartersville    35  46  25  48 /   0   0   0   0
Columbus        38  52  29  51 /   0   0   0   0
Gainesville     36  45  27  45 /   0   0   0   0
Macon           38  53  30  52 /   0   0   0   0
Rome            36  47  27  49 /   0   0   0   0
Peachtree City  36  49  27  49 /   0   0   0   0
Vidalia         39  54  32  52 /  30   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight EST tonight for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...30
LONG TERM....RW
AVIATION...30
Hazardous weather outlook, Jan 25, 3:33 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
333 AM EST Wed Jan 25 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
333 AM EST Wed Jan 25 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and embedded thunderstorms will spread eastward across
the area from this morning into this afternoon. Strong to locally
damaging wind gusts are possible in this activity, particularly
across central Georgia. A Wind Advisory is also in effect across
the area through midnight tonight for possible wind gusts up to 45
mph outside of any showers or thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jan 25, 8:47 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
847 AM EST Wed Jan 25 2023

GAZ072-082>084-095>097-107-109-251430-
Wilkinson GA-Bibb GA-Houston GA-Jones GA-Laurens GA-Bleckley GA-
Dodge GA-Twiggs GA-Pulaski GA-
847 AM EST Wed Jan 25 2023

...Strong thunderstorms will impact portions of northwestern Laurens,
Wilkinson, northwestern Dodge, southeastern Bibb, northwestern
Pulaski, Twiggs, Bleckley, Houston and southeastern Jones Counties
through 930 AM EST...

At 846 AM EST, a line of strong thunderstorms was along a line
extending from near Huber to Elko, and moving northeast at 40 mph.

HAZARD...Winds up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Perry, Cochran, Hawkinsville, Jeffersonville, Irwinton, Warner
Robins, Centerville, Gordon, Chester, Ivey, McIntyre, Dudley,
Toomsboro, Danville, Montrose, Allentown, Robins AFB, Marion,
Hayneville and Robins Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3232 8378 3261 8370 3288 8353 3293 8306
      3292 8306 3291 8305 3288 8305 3288 8304
      3287 8304 3285 8303 3285 8301 3260 8300
      3234 8318
TIME...MOT...LOC 1346Z 246DEG 37KT 3274 8354 3232 8370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 8:47 AM ESTSpecial Weather StatementFFCBleckley, Houston, Twiggs, Wilkinson43 min
Jan 25, 10:13 AM ESTRiver Flood WarningFFCForsyth9 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.